News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: diarrhoea


 traveller - Sun Jun 15, 2003 9:25 am

For about a week i have had diarrhoea - i think it was a case of food poisoning. I have been drinking a lot of water. IT is not as bad as it was but has not cleared and I am not experiencing normal bowel function yet. I still feel ill when i eat, and i am struggling to regain energy. I have been feeling really weak. The diarrhoea does not seem to be clearing, and is causing me pain / burning, because this same week haemorroids flared up, and i have been using Xyloproctol suppositories to bring relief. But the suppositories are not helping with the pain. My appetite has not returned yet either. My doctor once put me on a white starch diet for food poisoning...do you have any suggestions on how to deal with the pain / burning sensation, and the cramps in my digestive system? I feel like i am sitting on shards of glass. I am currently travelling around Europe. When in Mexico a few months ago, we did drink bottled water, but i suffered the heamorroids there too. Before then i have never suffered with them. I seem to be swinging between the diarohea and the pain of heamoroids / being unable to go.

What kind of foods should i be avoiding or eating?

thanks!
 Dr. Yasser Mokhtar - Sun Jun 15, 2003 9:53 pm

User avatar Dear Traveller,

Thank you very much for using our website.

What do you mean by diarrhea? Going several times a day with normal stool consistency? Or going once or twice a day with abnormal stool consistency? Or going several times a day with abnormal stool consistency? And if you go frequently how frequent do you go?

Are you using any over the counter antidiarrheal like lomotil? Do you have an on-hand antibiotic prescription with you? Are you having blood in the stools (difficult to judge because of hemorrhoids) ? Are you having any fever, chills, vomiting?

Food poisnoning is usually due to a toxin or a bacteria in the food and is usually sudden in onset and severe and then fades quickly as well.

Traveller's diarrhea is a disease that is usually caused by a bug and is usually self limited to 5-7 days at most unless complicated.

Usually, it is a good idea to avoid dairy products even if you are not allergic to milk. Also try to avoid heavy meals and like you are doing an adequate fluid intake is usually recommended.

If you have not already done so try an over the counter antidiarrheal like lomotil and see if it will help.

i do not know how long you will be travelling but if you are still suffering from the diarrhea when you come back to your home country, you can visit your doctor and make sure to have a stool sample and analysis.

Once more, thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 traveller - Mon Jun 16, 2003 2:31 am

Thanks for your response!

With the diarrhea it is usually 3 - 5 times a day unusual consistancy, when its bad i run maybe once every 2 hrs. I was also having fever with it. No i don't think there has been any blood.

I will make an effort to avoid dairy products - here in switzerland they eat a LOT of dairy. :wink: (I am not keen on dairy products anyway, especially after this week).

I will also try out the lomitol.

Thanks for your feedback! have a great day.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here